Lithium & Athletic Performance
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium & Athletic Performance

I'm a competitive athlete and would like to know if Lithium is likely to have any adverse effect on my athletic performance. I know that my resting heart rate is reduced by about 5 beats/min and I subjectively feel that it affects my 'top' end speed and also slightly my balance (cornering on a bicycle etc). Is anything known about this?


Dear Ms. S' --
Well, I could try to make a case that it is improving your performance relative to no treatment, even at the physiologic level. For example, did you know (I just learned this one), that lithium seems to tell the biologic clock cells of your hypothalamus to run on a longer day-length cycle?
Abe It also "stabilizes circadian rhythms" in mice.Klemfuss

But, that's all I came up with searching for literature on lithium and athletic performance, so the real answer is "I don't know" (and perhaps also "and I'm not sure anybody does"). On the other hand, I can tell you that numerous patients have commented that they feel lithium slows them down physically. One fellow, a pretty regular runner, stops running entirely at high blood levels of lithium, then starts in again when his levels are lowered (after a serious near-hospitalization-lost-his-job episode), but it doesn't sound to me like he's reached the level of running where he was before starting lithium.

Of course all this might sound like good reason to lower or stop lithium. On the other hand, I can also tell you without hesitation that for some people, lithium is so important to their continued success that lowering or stopping it is practically guaranteed to decrease their overall effectiveness in life, so what to do with your lithium really depends on what symptoms you might have without it; what alternatives you have (e.g. lamotrigine; fish oil even, perhaps; and the rest of the mood stabilizer options); and probably numerous other variables.

Anyway, the point was just to emphasize that I wouldn't want to interfere with your treatment or imply that you should alter lithium without extensive discussion with your doctor. Perhaps a simple "no" would have been closer to the answer you were looking for... Good luck with your bipolar disorder and your bicycling.

Dr. Phelps


Published November, 2003 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?